Fatal exacerbation of peripheral neuropathy during lamivudine therapy has been reported. - GreenMedInfo Summary
Fatal exacerbation of peripheral neuropathy during lamivudine therapy: evidence for iatrogenic mitochondrial damage.
Anaesthesia. 2005 Aug;60(8):806-10. PMID: 16029231
Department of Neuroscience, Psychiatric and Anaesthesiological Sciences, University of Messina, Policlinico Universitario G. Martino, via C. Valeria, 98125 Messina, Italy. email@example.com
A 57-year-old man with mild neuropathy who was positive for hepatitis B and C viruses was treated with lamivudine 300 mg.day(-1). After 3 months he presented with dysphonia and progressive muscle weakness. Subsequently, he developed tetraparesis followed by acute respiratory failure requiring mechanical ventilation, which was complicated by sudden cardiac arrest. After lamivudine was stopped, the neuropathy improved and respiratory capacity improved. Unfortunately, the patient died suddenly in spite of haemodynamic, ventilatory and metabolic support. Electrophysiological studies showed evidence of a sensory-motor axonal neuropathy. Nerve biopsy, muscle biopsy, biochemistry and mitochondrial DNA molecular genetics suggested possible widespread iatrogenic mitochondrial damage. Mitochondrial DNA dysfunction could be a potential cause of the sudden cardiac arrest. Stopping lamivudine treatment sooner after the onset of peripheral neuropathy or its exacerbation is important as continued therapy could lead to acute respiratory failure requiring mechanical ventilation and intensive care unit admission.